Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sexual dysfunction
Apr 25, 2003

Over the last two years, since I have been on an intricate cocktail of kaletra,amprenivir, epivir, and viread,my libido is almost non-existent and, more stressing for me, is the overt change in genital size. Are the drugs directly responsible for this situation? I take androgel,supplement my diet with vitamins, drink Juven daily, yet seem to see little if any change regarding my libido and genitals. I cannot even assume a mildly hard erection, and if I am able to get a semi-hard erection, the climax produces no sperm.I have taken viagra in the past, but its side effects give me a horrible headache and major stomach unrest. Is my sexual dysfunction impossible to reverse as long as I'm on the aforementioned meds? Will a urologist be able to remedy the dysfunction in any way or is this an act of futility? What is happening to me? The situation has left me extremely depressed because I feel that my doctors do not seem to take the sexual dysfunction seriously and answer me with "there's not anything we could really do" about the problem. I feel so terribly emasculated that I've found myself becoming reclusive and anti-social. I would appreciate any new approach to this situation that might give me some hope.

Response from Dr. Boyle

In some studies protease inhibitors have been associated with higher rates of sexual dysfunction, but I doubt that that explains all of your problem with sexual dysfunction. There are a number of other factors which may be playing some role including depression, endocrine disorders, other medications, vascular or neurologic disorders, systemic diseases (e.g., diabetes), and others. I'm sure your doctors have already checked many tests and performed a physical exam. Ask them if (1) they have checked testosterone levels (to make sure your replacement is adequate), thyroid function and other endocrine function; (2) there are any other drugs you are on (e.g., drugs for hypertension or depression) that might be playing some role; (3) they think you should be referred to a psychiatrist and/or a urologist to explore additional issues/potential treatments for impotence. There are a number of treatments for impotence besides Viagra and, if not explanation can be found for your impotence, you should explore those options, some of which can be used locally and are not associated with the systemic side effects associated with the oral agents. Finally, regarding your decline in testicular size, this may be a reflection of an underlying endocrine problem, but also may simply be the result of your use of Androgel, since when you when use testosterone replacement the testicles may significantly decrease their function and size.



Previous
bad reaction to P I's
Next
cns vs renal effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement